Alert archive / Kansas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 145, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 16, 1997, 4:24 PM CDT for Barber County, Kansas. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 16, 1997, 4:24 PM CDT (21:24 UTC)
- Expired
- Jun 16, 1997, 5:10 PM CDT
- In force
- 46 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties
County Barber County, KS
The radar
The Vance AFB radar (KVNX), 73 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 4:27 PM CDT | Hail 2.75 | Hardtner, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 16, 3:30 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.4 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2022 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -66 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KDDC 162125 RRA SVRDDC KSC007-162210- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 424 PM CDT MON JUN 16 1997 * SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BARBER COUNTY IN SOUTH CENTRAL KANSAS * UNTIL 510 PM CDT * SOME LOCATIONS AFFECTED RURAL RESIDENTS OF SOUTHEAST BARBER COUNTY * AT 421 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 13 MILES SOUTH OF MEDICINE LODGE OR 5 MILES NORTHWEST OF KIOWA MOVING NORTH AT 10 MPH. IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS. PARKIN/STOUT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:43 PM CDT, 41 minutes earlier.
Area forecast discussion, Jun 16, 3:43 PM CDT, 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 345 PM CDT MON JUN 17 1997 FCST CHALLENGE IS SEVERE POTENIAL IN NEAR TERM AND THEN TEMPS IN LOGER TERM. WIDESPREAD SEVERE STMS WITH HAIL MARCHING NE ACRS CWA ATTM...WILL GO WITH EVENING PERIOD OF SVR AND PSBL HVY RAIN SRN 2/3RDS OF CWA...AS PER CURRENT WATCH #452. 5H SHORT WAVE BRINGING CAA ALOFT...DESTABILIZING AMS. PLENTY OF LOW LEVEL MOISTURE...THUS THE HAIL. WE HAVE ALREADY HAD SEVERAL REPORTS OF DIME SIZE HAIL. MDLS DO NOT HAVE A CLUE ON THIS CONVECTION...WITH NEAR TERM POPS 5-15 PERCENT. THUS...WL HAVE TO GO WITH PERSISTENCE. THINK SUNSET WILL BRING AN END TO MUCH OF THE CONVECTION...WITH CURRENT STORMS MODIFYING AIRMASS AND LOOSING SUPPORT FROM ABOVE. AS FOR REST OF FORECAST PD...LEAVE CHC POPS IN S TUE MORNG...BUT JUST PCLDY ELSEWHERE. WED LOOKS TO BE FAIRLY WARM WITH PARTS OF CWA IN 90S. .DDC...NONE. DDC 056/083 058/088 064 43- GCK 054/082 056/08z7 062 21- EHA 056/082 057/088 063 72- LBL 057/084 059/090 065 53- HYS 055/083 055/086 063 21- P28 059/086 063/090 067 23- BURKE
In the hours before
Special weather statement, Jun 16, 11:15 AM CDT, 5 hours 9 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-170600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1115 AM CDT MON JUN 16 1997 SYNOPSIS: SURFACE HIGH PRESSURE WAS BUILDING IN FROM THE NORTH THIS MORNING...WITH A COLD FRONT SAGGING SOUTHWARD FROM EASTERN KANSAS THROUGH CENTRAL OKLAHOMA THEN WEST TO THE TEXAS PANHANDLE. A FEW LIGHT SHOWERS WILL BE SCATTERED NEAR THE OKLAHOMA BORDER THROUGH MID-AFTERNOON...BUT NO THUNDERSTORMS ARE EXPECT THROUGH THE AFTERNOON. THERE IS STILL PLENTY OF SURFACE MOISTURE AVAILABLE...AND AS THE SUN HEATS THE SURFACE THIS AFTERNOON...THERE IS A SMALL CHANCE OF A FEW THUNDERSTORMS ACROSS THE SOUTHERN TIER OF COUNTIES THIS EVENING. HOWEVER...NONE OF THE STORMS THAT MIGHT DEVELOP WILL BE SEVERE. SINCE NO HAZARDOUS WEATHER IS ANTICIPATED IN SOUTHWEST KANSAS THIS AFTERNOON OR TONIGHT...SPOTTER ACTIVATION WILL NOT BE NEEDED. BURKE
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 7:00 PM CDT | Severe Thunderstorm Warning | DDC | Gray | 45 min |
| Jun 15, 7:04 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 46 min |
| Jun 15, 7:33 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 47 min |
| Jun 15, 7:35 PM CDT | Severe Thunderstorm Warning | DDC | Rush | 45 min |
| Jun 15, 7:40 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman, Ness | 45 min |
| Jun 15, 7:50 PM CDT | Severe Thunderstorm Warning | DDC | Gray | 45 min |
| Jun 15, 7:55 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 45 min |
| Jun 15, 8:25 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Rush | 45 min |
| Jun 15, 8:31 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 49 min |
| Jun 15, 8:37 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 48 min |
| Jun 15, 9:16 PM CDT | Severe Thunderstorm Warning | DDC | Comanche | 59 min |
| Jun 15, 9:54 PM CDT | Severe Thunderstorm Warning | DDC | Pratt | 31 min |
| Jun 15, 10:04 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 46 min |
| Jun 15, 10:27 PM CDT | Severe Thunderstorm Warning | DDC | Pratt, Stafford | 33 min |
| Jun 15, 10:33 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 47 min |
| Jun 16, 2:35 PM CDT | Severe Thunderstorm Warning | DDC | Seward | 35 min |
| Jun 16, 3:11 PM CDT | Severe Thunderstorm Warning | DDC | Seward | 34 min |
| Jun 16, 3:53 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 32 min |
| Jun 16, 5:24 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 46 min |
| Jun 16, 6:43 PM CDT | Severe Thunderstorm Warning | DDC | Comanche | 47 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.